Differential and Integral Equations

A strong comparison principle for positive solutions of degenerate elliptic equations

Mabel Cuesta and Peter Takáč

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


A strong comparison principle (SCP, for brevity) is obtained for nonnegative weak solutions $u\in W_0^{1,p}(\Omega)$ of the following class of quasilinear elliptic boundary value problems, \begin{equation} -\mbox{div }( {\bf a}(x,\nabla u) ) - b(x,u) = f(x) \;\hbox{ in } \Omega ; \quad u = 0 \;\hbox{ on } \partial\Omega . \tag*{(P)} \end{equation} Here, $p\in (1,\infty)$ is a given number, $\Omega$ is a bounded domain in $\mathbb R^N$ with a connected $C^2$-boundary, ${\bf a}(x,\nabla u)$ and $b(x,u)$ are slightly more general than the functions $a_0(x) |\nabla u|^{p-2}\nabla u$ and $b_0(x) |u|^{p-2} u$, respectively, with $a_0\geq $const$ > 0$ and $b_0\geq 0$ in $L^\infty (\Omega)$, and $0\leq f\in L^\infty (\Omega)$. Validity of the SCP is investigated also in the case when $b_0\leq 0$ depending upon whether $p\leq 2$ or $p>2$. The methods of proofs are new.

Article information

Differential Integral Equations, Volume 13, Number 4-6 (2000), 721-746.

First available in Project Euclid: 21 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35B05: Oscillation, zeros of solutions, mean value theorems, etc.
Secondary: 34B15: Nonlinear boundary value problems 34C11: Growth, boundedness 35J60: Nonlinear elliptic equations 35J65: Nonlinear boundary value problems for linear elliptic equations 35J70: Degenerate elliptic equations


Cuesta, Mabel; Takáč, Peter. A strong comparison principle for positive solutions of degenerate elliptic equations. Differential Integral Equations 13 (2000), no. 4-6, 721--746. https://projecteuclid.org/euclid.die/1356061247

Export citation